Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Springfield, MO

May 2, 2007Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at May 2, 2007, 4:01 PM CDT for Miller County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2007, 4:01 PM CDT (21:01 UTC)
Expired
May 2, 2007, 10:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Miller County, MO

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:15 PM CDTFLASH FLOODSt. Elizabeth, MOHIGHWAY 52 NEAR ST. ELIZABETH CLOSED WITH A FOOT OF FLOWING WATER OVER IT
May 2, 6:20 PM CDTFLASH FLOODBrumley, MOHIGHWAY 42 BETWEEN BRUMLEY AND IBERIA CLOSED WITH SEVERAL AREAS UNDER 6 INCHES OF FLOWING WATER
May 2, 9:55 PM CDTFLOODEldon, MOCAT ROCK ROAD NEAR HIGHWAY 54 SOUTH OF ELDON STILL CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 022105
FFWSGF
MOC131-030300-
/X.NEW.KSGF.FF.W.0015.070502T2101Z-070503T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT WED MAY 2 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI...

* UNTIL 1000 PM CDT.

* AT 356 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
  EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE         
  WARNED AREA. WRIGHTS CREEK AT CATROCK ROAD NEAR HIGHWAY 54 WAS     
  REPORTED TO BE FLOODING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. SOME
  LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...ELDON...
  IBERIA AND LAKELAND.

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH...WITH LOCALLY HEAVIER 
AMOUNTS ARE POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3833 9219 3802 9219 3802 9252 3809 9258
      3818 9262 3821 9265 3822 9270 3834 9269
      3834 9264 3842 9263 3843 9241 3833 9241

$$

WISE
2 follow-up statements
000 
WGUS73 KSGF 030022
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT WED MAY 2 2007

MOC131-030300-
/X.CON.KSGF.FF.W.0015.000000T0000Z-070503T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLER MO-
720 PM CDT WED MAY 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
MILLER COUNTY...

AT 719 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. HIGHWAY 42 BETWEEN BRUMLEY AND IBERIA WAS CLOSED WITH SEVERAL 
AREAS UNDER 6 INCHES OF FLOWING WATER. COUNTY EMERGENCY MANAGER 
REPORTS NEARLY ALL STREAMS AND CREEKS IN THE COUNTY ARE OUT OF THEIR 
BANKS.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. SOME
LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...ELDON...IBERIA
AND LAKELAND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3833 9219 3802 9219 3802 9252 3809 9258
      3818 9262 3821 9265 3822 9270 3834 9269
      3834 9264 3842 9263 3843 9241 3833 9241

$$

WISE
000 
WGUS73 KSGF 030252
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 PM CDT WED MAY 2 2007

MOC131-030302-
/X.EXP.KSGF.FF.W.0015.000000T0000Z-070503T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLER MO-
952 PM CDT WED MAY 2 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CDT FOR MILLER
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3833 9219 3802 9219 3802 9252 3809 9258
      3818 9262 3821 9265 3822 9270 3834 9269
      3834 9264 3842 9263 3843 9241 3833 9241

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 2, 1:30 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 2, 1:30 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT WED MAY 2 2007

.DISCUSSION...

PAIR OF SOUTHERN STREAM CLOSED LOWS WILL AFFECT OUR WEATHER OVER THE
NEXT 48 HOURS BEFORE UPPER RIDGE BUILDS IN JUST IN TIME FOR THE
WEEKEND BRINGING SUMMER-LIKE WEATHER TO THE REGION.

THE FIRST UPPER LOW HAS MOVED A TOTAL OF ABOUT 100-150 MILES SINCE
THIS TIME YESTERDAY AND IS STILL LOCATED ALONG THE SE KS/NE OK
BORDER. UPPER LOW IS SLOWLY FILLING WITH PROFILERS AND WATER VAPOR
IMAGERY SUGGESTING THAT THE SYSTEM IS BEGINNING TO SHEAR OUT SOME
WITH AXIS OF DEFORMATION/ELONGATED SHEAR ZONE STRETCHING EAST OF THE
UPPER LOW ACROSS CENTRAL MO INTO SOUTHERN IL. LAPSE RATES REMAIN
CLOSE TO MOIST ADIABATIC AND ATMOSPHERE IS CLOSE TO SATURATED IN AND
AROUND THIS LOW SO ITS SAFE TO ANTICIPATE THAT ADDITIONAL SHOWER
(AND WITH A TOUCH OF INSOLATION ISOLD THUNDERSTORM) ACTIVITY TO
DEVELOP AROUND THE UPPER LOW.

AS ALLUDED TO REPEATEDLY OVER THE PAST COUPLE OF DAYS THE SET UP IS
GOOD FOR VERY EFFICIENT RAIN PRODUCTION PROCESSES DOMINATED LARGELY
BY COLLISION AND COALESCENCE AND WITH PWATS OVER 175% OF NORMAL ITS
HARD TO RULE OUT HEAVY RAINFALL. THE +RA AND SUBSEQUENT FLOOD THREAT
HAS DECREASED TODAY GIVEN CONSIDERABLY LESS CHANCE TO DESTABILIZE
DUE TO CLOUD COVER AND WEAKER FORCING...HOWEVER REALLY DONT HAVE A
PREPONDERANCE OF EVIDENCE TO JUSTIFY CANCELLING THE FLOOD WATCH SO
WILL LET IT RIDE THROUGH TONIGHT.

THIS FIRST UPPER LOW IS PROGGED TO WEAKEN TO MORE OF A SHEAR
AXIS/OPEN WAVE TOMORROW AS CLOSED LOW OVER NEW MEXICO CONTINUES ITS
MARCH EASTWARD. WE WILL HAVE A MUCH BETTER CHANCE AT SEEING SOME
SUNSHINE TOMORROW THAN TODAY WHICH WOULD HELP DESTABILIZE THE
ATMOSPHERE. EVEN IF WE DONT DESTABILIZE...WE SHOULD SEE FAVORABLE
LARGE SCALE ASCENT IN DIFFLUENT/DIVERGENT FLOW ASSOCIATED WITH THE
PAIR OF UPPER LOWS TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS.
WITH LITTLE CHANGE IN THE ENVIRONMENT TOMORROW...POTENTIAL WILL
EXIST FOR TORRENTIAL DOWNPOURS WITH ANY OF THE STORMS THAT FORM.
COULD MAKE AN ARGUMENT THAT THE FLASH FLOOD THREAT WILL INCREASE
TOMORROW OVER TODAY...BUT DONT WANT TO SADDLE THE MID SHIFT IN WITH
YET ANOTHER PERIOD OF A FLOOD WATCH TOMORROW AND INSTEAD LET THEM
TAKE A LOOK AT THINGS TONIGHT BEFORE EXTENDING HEADLINES ANY FURTHER.

SCATTERED...PRIMARILY DIURNALLY DRIVEN...CONVECTIVE CHANCES WILL
CONTINUE INTO FRIDAY. GFS/WRF BOTH SUGGEST THAT THE NOW OPEN
SHORTWAVE TROUGH/SHEAR AXIS WILL BE MOVING ACROSS THE AREA FRIDAY
AFTERNOON. THIS SHOULD RESULT IN THE GREATEST CONVECTIVE CHANCES
EXISTING OVER OUR EASTERN CWA WITH LESSER CHANCES FARTHER WEST. THE
CHANCES FOR SUNSHINE AND THUS DESTABILIZATION ON FRIDAY WILL BE EVEN
GREATER THAN THURSDAY AFTERNOON...SO WOULD EXPECT THE POTENTIAL FOR
MORE ROBUST UPDRAFTS TO INCREASE. WEAK SHEAR AND HIGH FREEZING
LEVELS SHOULD PRECLUDE ANY SEVERE THREAT...HOWEVER LOCALLY HEAVY
RAINFALL WOULD BE A POSSIBILITY STILL.

CONFIDENCE ISNT PARTICULARLY HIGH REGARDING THE DETAILS IN THE
EXTENDED PERIOD AS MEDIUM RANGE MODELS DIFFER IN THEIR HANDLING OF
THE VERY HIGH AMPLITUDE/SHORTWAVE LENGTH BLOCKY PATTERN OVER THE
NORTHWESTERN HEMISPHERE. EARLY ON IN THE MEDIUM RANGE PERIOD MODELS
ARE IN REASONABLY GOOD AGREEMENT WITH A HIGH AMPLITUDE RIDGE
BUILDING OVER THE CENTRAL CONUS WITH A DEEP AND LARGE CUT OFF LOW
OVER THE WESTERN HALF OF NATION. BY SUNDAY THE GFS ENSEMBLE MEAN
500MB HEIGHT ANOMALIES ARE IN EXCESS OF 2 STANDARD DEVIATIONS ABOVE
AVERAGE AT THE PEAK OF THE RIDGE...WITH ECMWF AND CANADIAN VERY
SIMILAR.

GFS (AT LEAST PRIOR TO THE RECENT PHYSICS CHANGES) TENDED TO BE TOO
PROGRESSIVE WITH CUT OFF SYSTEMS AND WITH 00Z CANADIAN AND ECMWF
BOTH SLOWER WITH BREAKING DOWN THE RIDGE. GENERALLY THIS MEAN
UNSEASONABLY WARM CONDITIONS OVER THE WEEKEND WITH TEMPS SLOWLY
TRENDED DOWNWARD IN THE GRIDS THROUGH THE FIRST HALF OF NEXT WEEK AS
UPPER RIDGE SLOWLY BREAKS DOWN. AS HEIGHT FALLS SPREAD EASTWARD CAP
WILL ALSO WEAKEN AND THUNDERSTORM CHANCES WILL SLOWLY INCREASE.
GENERALLY STAYED AT OR ABOVE MEX GUIDANCE TEMPS AND AT OR BELOW POPS
OBJECTIVE GUIDANCE.

IZZI

&&

.AVIATION...

LOW CEILINGS AND NUMEROUS SHOWERS WILL IMPACT THE JOPLIN AND
SPRINGFIELD TERMINALS THROUGH TONIGHT. MVFR CEILINGS AROUND 2500
FEET WILL PREVAIL WITH IFR CONDITIONS POSSIBLE IN THE SHOWERS. IFR
CEILINGS WILL DEVELOP AGAIN TONIGHT. VISIBILITIES WILL BE LOWERED TO
AROUND 3 MILES IN THE SHOWERS TODAY. MVFR VISIBILITIES WILL BECOME
MORE PREVALENT TONIGHT IN AREAS OF RAIN AND DRIZZLE.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR MOZ055>058-066>071-
     077>081-083-088-089.

KS...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR KSZ073-097-101.

WFO SGF
Hazardous weather outlook, May 2, 1:00 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 2 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  LOCALLY HEAVY RAINFALL AND ISOLATED THUNDERSTORMS.

  DISCUSSION:

  A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO
  PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
  OUTLOOK AREA THROUGH TONIGHT. DUE TO THE VERY MOIST AIRMASS IN
  PLACE SOME AREAS COULD SEE SOME LOCALLY HEAVY RAINFALL RESULTING
  IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN A POSSIBILITY
  THURSDAY AND AGAIN ON FRIDAY. TORRENTIAL DOWNPOURS RESULTING IN
  LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING WILL BE
  THE PRIMARY THUNDERSTORM HAZARDS.

  THUNDERSTORMS ARE POSSIBLE AGAIN AS EARLY AS MONDAY...BUT MORE
  SO ON TUESDAY OR WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, May 2, 3:23 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT WED MAY 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      CRESTLINE               37.17N 94.70W
05/02/2007                   CHEROKEE           KS   BROADCAST MEDIA

            SMALL STREAMS OUT OF THEIR BANKS. WATER COVERING TWO
            LANES OF HIGHWAY 69.

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:29 PM CDTFlash Flood WarningSGFCamden6 hr
May 2, 5:24 PM CDTFlash Flood WarningSGFVernon6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.